Erectile Dysfunction and the Cardiovascular Disease Connection

Erectile Dysfunction and the Cardiovascular Disease Connection

Erectile Dysfunction (ED) is defined by the National Institutes of Health as the inability of a man to achieve and maintain a penile erection sufficient for sexual activity.  ED is extremely prevalent, affecting up to 30 million men in the United States, suggesting that 52% of men aged 40-70 years experience ED to a greater or lesser degree.  Since 1998 and the launching of Viagra to the public, ED has become an openly discussed topic in the community and in doctors offices.  We are infiltrated with TV, Radio, and Newspaper advertisements that seek to enhance our sexual function with the aid of a simple pill; however, it is less commonly discussed or advertised that ED may be a predictor of cardiovascular disease (e.g. heart attacks and strokes).   In other words, “Could ED be the first sign of a blood flow problem that could cause a heart attack or stroke?”

According the landmark Massachusetts Male Aging Study, ED was associated most strongly with heart disease and cardiovascular risk factors such as hypertension, diabetes, smoking and lipid abnormalities, specifically, a low HDL level.  More recently, a number of high-profile reports have alerted healthcare providers that ED may be a predictor of serious cardiovascular events.  According to one study by Thompson and colleagues, 15% of men presenting with the new onset of ED will develop a cardiovascular event in the next 7 years.  Another study by Blumentals concluded that men with ED have a 2-fold increased risk for a heart attack, and the risk increases with age.   Finally, Montorsi and colleagues have concluded that “ED is extremely common in men with coronary artery disease, yet most cardiologists don’t ask about it.” 

These studies certainly suggest that men with ED (who have no prior history of cardiovascular disease) should be evaluated by a primary care physician or cardiologist for cardiovascular risk factors (hypertension, diabetes, smoking, obesity, lack of physical activity).  Identifying and treating these risk factors may reduce deaths from heart attacks and strokes.  Conversely, if a patient presents with known heart disease or risk factors for cardiovascular disease, he should be questioned regarding his sexual health and ED.  Many of these patients can benefit by receiving therapy for ED.

The most common therapies for ED are the oral medications sildenafil (Viagra), vardenafil (Levitra), and tadalafil (Cialis).  They are called phosphodiesterase-5 (PDE-5) inhibitors.  They work by facilitating the blood flow to the penis upon sexual stimulation.  The issue of the safety of these medications, especially in the cardiac patient, has received considerable attention.  Based on the data from several large studies, there was no evidence for an increase in the rate of heart attacks in men taking PDE-5 inhibitors compared to patients taking placebo in men of similar ages.  Furthermore, in patients with known coronary artery disease, the PDE-5 inhibitors have not been shown to decrease the blood flow to the heart during stress testing on a treadmill.  Moreover, clinical trials have shown that PDE-5 inhibitors are safe to take with most blood pressure medications on the market. When PDE-5 inhibitors were administered to patients already on most blood pressure medications, there were very minimal decreases in blood pressure noted.  The main exception to this rule is with Nitrates.  All 3 PDE-5 inhibitors can enhance the hypotensive (blood pressure reducing) effects of organic nitrates, and therefore, the use of these agents (including both long and short acting preparations of nitroglycerin, isosorbide dinitrate, and isosorbide mononitrate) is contraindicated in patients taking PDE-5 inhibitors.

Based on the above discussion, ED and cardiovascular disease appear to be related.  As an extension to this discussion, there have been a number of community reports of vision loss in men taking PDE-5 Inhibitors.  The FDA received 43 reports of varying degrees of vision loss, including blindness, among users of the PDE-5 Inhibitors.   Most of these cases of vision loss were due to nonarteritic ischemic optic neuropathy (NAION).  

NAION is a vascular event that is presumed to occur due to a decrease in blood flow to the small arteries that supply the optic nerve to the eye.  It is characterized clinically by the acute onset of unilateral visual loss, and it occurs in 1500-6000 new cases every year in the United States.  Despite its frequency, the exact cause is unknown.  Patients are typically older than 50 years of age, and it has been associated with numerous risk factors:  hypertension, diabetes, arteriosclerosis, high cholesterol, and previous intraocular surgery. 

For the time being, there is no evidence that NAION occurred more frequently in men taking any PDE-5 inhibitor than in men of similar age and health who did not take these medications.  A review of 103 clinical trials of Viagra involving 13,000 patients found no reports of NAION.  It is recommended that any man taking a PDE-5 inhibitor who develops any visual problems should stop taking the medication and be seen by an ophthalmologist.   Despite the high prevalence of risk factors for NAION in patients with ED, the PDE-5 inhibitors are still commonly prescribed and considered to be safe in the general population.

Question: What causes Erectile Dysfunction?

  • In men over the age of 40, the most common cause of ED is atherosclerosis or hardening of the arteries.  In most cases, we are dealing with “a blood flow problem.”  There are, of course, nonvascular causes of ED, including neurologic (spinal cord injury or a history of a radical prostatectomy for prostate cancer, and diabetes), hormonal (low testosterone levels in the blood), trauma, and structural abnormalities (peyronies disease with penile plaques).  It should be noted that 80% of patients with ED have an organic or biologic cause of their problem.  Only 20% are related to psychological problems.  In all cases, ED can be treated!!!

Question: Are there other options available for men if Viagra®, Levitra® and/or Cialis® fail to help?

  • Lack of response from oral medications is something you should bring to your physician’s attention right away because there are other options.  It is my opinion that you should discuss these options with a qualified Urologist.

    If pills do not help, there are other, more invasive options that can help develop and maintain an erection; however, they are less spontaneous and may interrupt an intimate moment.  One option, injection therapy, involves the use of a fine needle, to inject prostaglandin into the base of the penis. This option may provide an erection for about 30 to 45 minutes in approximately 80-90% of patients.

    Other options include a urethral suppository (MUSE) or a vacuum device. MUSE stands for “medicated urethral system for erections” and is a small pellet that users insert inside the urethra using a special applicator.  Although MUSE is the same medication as injections, it works less effectively.

    The vacuum device is a tube made of plastic that fits around the penis. Air is pumped out of the tube after the penis in inserted into the tube, creating a vacuum. The vacuum helps blood flow, producing an erection, which is then controlled by a constrictive band placed at the base of the penis. 

The most effective modality for E.D. is a Penile Prosthesis.  It consists of a pair of cylinders that are implanted into the erection chambers of the penis. The rods are inflated and deflated using a pump in the scrotum.   It has a 95% couple satisfaction rate, and it has a 90% mechanical success rate at 10years.  The implant is invisible, and it does not effect ejaculation or orgasms.  Fortunately, penile implants are often covered by most managed care plans and Medicare as they are considered a medical necessity similar to a knee or a hip. 

Your first step in finding out your options? Talk with your urologist or, if you don’t have a urologist, ask your primary care physician to refer you to a urologist in your area.

By Shawn Blick, MD

No Comments

Sorry, the comment form is closed at this time.